Side Effects: Let’s Talk About Tardive Dyskensia


As I mentioned in my previous post, I’ve been experiencing some muscle spasms or what I think of as more like jerking because I would look ridiculous if anyone saw me. I spoke to my psychiatrist about it and he was very sure that it was being caused by the Seroquel I take. He told me that there were medications that could be used for the TD but that they would cause their own side effects and it wasn’t worth it unless the jerking was bad.

I decided against taking something for it as the movements aren’t that bad right now and the benefits of taking Seroquel outweigh the cons.

I take Seroquel for its anti-psychotic  qualities and because it helps me to sleep. Being bipolar I can tell you that I would not sleep at all if I didn’t take it. When I had my first breakdown, before the diagnosis of Bipolar Disorder, I went three days without sleep and was feeling really good. Ahhh, mania!

Anyway, I don’t like not sleeping. On the anti-psychotic side the Seroquel prevents most of my hallucinations and when you’re hallucinations tend to be about tarantulas pouring down on top of you and you’re screaming every, single night and running around trying to get invisible creatures off of you, you don’t want to go back there.

I’ve been on pretty every medication for Bipolar Disorder, even before they were approved and Seroquel has been consistent in its effectiveness. I have to weigh that with the downside.

I’ve been hearing that other people I know in this community are also dealing with either Tardive Dyskinesia or Tardive Dystonia (there’s a difference), so I wanted to post some information about it here. Please remember that I’m not a doctor, I’m a patient and that’s the place I’m speaking from.

First what is Tardive Dyskinesia? Well, it’s not in your head except that..it is. It’s neurological (see told you it was in your head!). It seems to happen because the meds we take act on dopamines which affect voluntary muscle movement.

Supposedly, “first generation” drugs like Haloperidol and Thorazine were much more likely to cause TD and “second generation” drugs like Seroquel were supposed to be less likely to. I beg to differ.

According to the TD Center typical movements could be moving your mouth up and down like your chewing, smacking your lips and puffing out your cheeks. But, it can also affect other areas of your body like your arms and fingers (that’s me).

There’s also Tardive Dystonia which is centered in one area of the body but the movements are more twisting than jerking I guess and it gives you an irregular posture (check WebMD). There could also be types of dystonia that make people blink uncontrollably or turn their heads in ways they don’t want to.

Both of these conditions can exist together and for me the point is that it’s annoying, possibly embarrassing and people should know that this is possible with certain drugs.

What can you do to help yourself? Well, that depends. Are you willing to stop using the medication that’s causing the problem? Are the benefits of stopping the drug better than what it does for you? How serious are your symptoms? Is it affecting your life negatively?

That’s a few of the things I can think of that would be considered. I’ve also been told/read that TD may become permanent (please research that for yourself) so that’s definitely something to consider.

From what I’ve read there is a drug approved for the treatment of TD, it’s called Tetrabenazine. According to the Mayo Clinic it has all kinds of lovely side effects.

Don’t you love it when you take a medication to help the side effects of another medication, and that medication gives you more side effects that can be worse than the ones you were treating? *sigh* Good times.

Some of the side effects of Tetrabenazine are:

Body aches, difficulty breathing and swallowing, fear, mask-like face (what is that!?), trembling and other equally lovely things.

Don’t get me wrong, I’m not saying not to take it. My point is to provide some information. Botox was mentioned as a possible treatment so was my old friend Ativan (yum!). I even read an article that suggested taking Vitamin E. Again, I suggest research if this is something you’re dealing with.

Psych meds are the gifts that keep on giving. Sometimes they help, sometimes they hurt, sometimes it’s both. It’s good to be aware of what’s happening with your body and to investigate if a medication could be the cause.

Goodness knows enough of us already think we’re crazy and a bunch of spasms and twitching without explanation won’t help. 😉

Advertisements

About CimmarianInk

Abuse Survivor Diagnosed with Bipolar Disorder PTSD and Dissociative Identity Disorder (DID) also known as Multiple Personalities
This entry was posted in bipolar disorder, dissociative identity disorder, Medication, Meds, Mental Health, Psychiatric Drugs, Psychiatric medication and tagged , , , , , , , , . Bookmark the permalink.

12 Responses to Side Effects: Let’s Talk About Tardive Dyskensia

  1. Freasha1964 says:

    Mayannn…! (That is “man” drawn out for emphasis). At least you have a sense of humor about it. I guess that when I think of my woes, I think of the times we are in, the times past and the times that will be. Could have been way worse back when they had NO brain drugs, but it is bound to be a whole lot better some day in the future. Like when Luke Skywalker lost his hand, and he just kinda lasered on a new one or what ever that was he did. It might be that easy some day.

    But I am sorry you have to go through this. It is a bummer. At least you aren’t imagining it. That must be a relief, of sorts.

    • CimmarianInk says:

      Ok, the fact that you Star Wars’d me was pretty awesome! I already respected you a ton but that just took you to a whole ‘nother level. 😉

      I can’t imagine what the old days were like before meds, especially for things like mental illness. *shiver* At least we have options today and new drugs keep coming. The TD isn’t bad enough for me to worry about so hopefully it will stay that way.

      • Freasha 1964 says:

        I kind of thought you would appreciate the Star Wars reference. Caveat: that is about as far as my cultural experience goes in the direction of…I don’t even know what genre it is considered…Sci Fi? It was a good series; I really enjoyed them.

        I hope another better drug that works but with less (or how about NO?) side effects emerges soon for you.

  2. daylily2011 says:

    I like your post because you sound on-top of your game. Good for you. The med’s are working when we recognize the downside but realize the positive effects are worth the negative. This acceptance can grow and change through the years, as I’ve discovered.

    For me, I accepted my weight gain for years and now that I’m on a new medication for my depression I realize it works just as well without the weight gain. What the F$%^! I wish I realized that before I put on an extra 60 lbs.

    I apologize for going off track of your topic about Tardive Dyskensia. That sounds like a shitty side effect but overall you sound great! If it’s working don’t break it!
    –Daylily

    • CimmarianInk says:

      Hey daylily,

      Weight gain was a HUGE (no pun intended) deal for me! I gained over a 100lbs on my earlier psych meds and it wasn’t until an alternative came out that my doctor could switch me and I finally started losing all that weight. I’m still working on it actually. At the time there just wasn’t another option to mange the bipolar disorder. Thankfully there are always new drugs coming out and hopefully patients have doctors who keep on top of that and try to get them on different meds that don’t have the side effects.

      I’m glad you’ve found something else to take. 🙂

  3. sorry you are having such a difficult time. i have a message i would like to leave for you.

    I have nominated you for the Reader Appreciation Award. Check it out here http://thesecretkeeper.net/2012/06/09/readers-appreciation-award-nomination/. I hope you like it. the secret keeper aka jennifer

    • CimmarianInk says:

      Thanks secret keeper,

      I got one of those from Bourbon too and I’ve been unable to make myself pass them on yet. Not because I don’t have blogs that I would nominate but because my brain refuses to function enough to let me do it right now. I will get on it as soon as I can though. That was really kind of you and you said such nice things! *hug*

      • take it in your own time. joy is always welcomed whenever it arrives. brains refusing t function – i understand that very well. i frazzle easily sometimes. thank you for the *hug* – i needed that. *hugs* are wonderful. here is one for you *hug* jen

  4. gwhunting says:

    I was diagnosed with TD around 4 years ago while I was taking anti-psychotics. It’s horrible to have, tremor all the time – head, hands, legs. I am glad I am free of it now.

  5. castorgirl says:

    Medication is always a balancing act between it’s benefits and side effects… Sometimes it’s worth it, sometimes it isn’t. Keep on doing the evaluation of the pros and cons, and things can change over time.

    I’m sorry about the TD… it sounds awful!

    Take care,
    CG

    • CimmarianInk says:

      It could much worse so I’m grateful that it doesn’t interfere with anything right now at least. And yes, medication are always like that; pros and cons, weighing the benefits etc.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s